A sprinkle of nutmeg in eggnog or a pinch in apple pie can add the perfect punch to a holiday dessert. But winter's favorite spice has also made headlines as an unconventional way of getting high -- it's called a nutmeg high.
Nutmeg contains myristicin, a natural compound that has mind-altering effects if ingested in large doses. The buzz can last one to two days and can be hallucinogenic, much like LSD.
According to reports this week from the ABC affiliate WPLG in Miami, the Florida Poison Information Center at Jackson Memorial Hospital has recently seen a small spike in phone calls reporting people who snorted, smoked or ate the spice.
"It's the flavor of the month," said Dr. Jeffrey Bernstein, medical director at the center. "But most people only try it once because they have such nasty side effects. The rewards are not worth the risks."
About 30 minutes to an hour after taking large doses of nutmeg, people usually have severe gastrointestinal reactions, including nausea, vomiting and diarrhea. But that's just the beginning. Hours into the high, people can suffer from heart and nerve problems as well.
"This is where people have to be really alert," said Gaylord Lopez, director of the Georgia Poison Center in Atlanta. "A person who has an unrecognized heart ailment could have problems that could lead to irregular rhythms. One plus one can add up to nine really quickly."
Visual, auditory or sensory hallucinations do not set in until hours after ingesting the spice, so there is also the worry that someone could overdose, thinking they haven't taken enough to feel anything.
Dr. Marcel Casavant, medical director of the Central Ohio Poison Center at Nationwide Children's Hospital, said that it is fairly common for teenagers to experiment with household products to get high. And the results can be devastating.
Household goods, including nutmeg, magic markers and whipped cream cans can cause seizures, cardiac damage and even something called sudden sniffing death syndrome.
Casavant described the syndrome: "One minute, they're alive and abusing the product and in the next, they've dropped dead."
"The most common story I hear in these cases is that the person gets scared or spooked [while on the drug]," said Casavant. "For most people, there is a small increase in the heart beat, but for these folks on these drugs, their heart beats uncontrollably fast and they die."
According to the American Association of Poison Control Centers, so far there have been 67 cases of nutmeg exposure in 2010.
To put the numbers in perspective, there have been nearly 5,000 marijuana phone calls counted by the AAPCC this year.
The AAPCC said the most common drugs treated by poison center are legal and illegal pharmaceuticals, including opioids and analgesic drugs.
Bernard Sangalli, director of the Connecticut Poison Control Centers, said that, though fairly uncommon, nutmeg abuse is periodically rediscovered.
"We'll see cases like clusters with nutmeg," said Sangalli. "As people share their experiences on the Internet, we see more and more clustering of those events."
Nutmeg intoxication epidemics were seen in the early 1900s, and a small resurgence was seen in the mid-1960s.
Now, many doctors say the Internet has played a large role in its most recent, albeit small, upswing.
"Now, people are tweeting and YouTubing, and the information travels faster than the speed of light," said Lopez. "These are the kind of stories that get out quicker than you blink twice."
Bernstein noted the spice's recent publicity, and said the media can play a part in bringing attention to these experimental drugs.
"Like most drugs of abuse, they all have a cycle and all go in and out of being popular," said Bernstein. "Primarily this is a young person's drug of abuse because it's cheap and accessible and, for the most part, legal."
Currently, the FDA has no plans to regulate the spice.
For a substance to be controlled or illegal, the Drug Enforcement Administration considers certain factors, including impact, pattern of use, and potency of the drug.
Among the factors, the DEA writes: In evaluating existing abuse, the DEA Administrator must know not only the pattern of abuse, but whether the abuse is widespread. In reaching a decision, the Administrator considers the economics of regulation and enforcement attendant to such a decision.
Because the side effects are so wretched, and because one has to ingest so much of the spice to get a high, doctors said that those who try the spice usually do not try it again. Because of this, controlling the spice would not see great benefits.
But doctors said parents should be aware of household items that can be used to get high, including nutmeg, aerosol cans, magic markers and computer dusting products.
"It's difficult for us to monitor our teenagers in the few hours that we see them," said Lopez. "We don't know what they're doing all the time, so it's important to watch for the kind of behaviors that raise red flags."
If a child suddenly becomes withdrawn or segregates himself from the group, Lopez said these behavioral problems deserve attention.
"It's important for parents to be aware to put this stuff away and keep an eye on their kids," said Lopez. "Because really, who's going to expect that little Mary or Johnnie saw something like this on YouTube and think, 'oh nutmeg can make me high, I should try that.'"
If you or someone you know has poison or drug concerns, call the Poison Control Center telephone number at 1-800-222-1222 to connect to your local poison center. People can remain anonymous when walking into the center, calling or doing a live chat.